Tornadoes · United States · California · 2005
F0 tornado, Dunnigan, California, March 20, 2005
This F0 tornado ran 1.2 miles across Yolo County on March 20, 2005, touching down at 11:20 AM PST. It killed nobody, and did $1,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- March 20, 2005
- Touchdown
- 11:20 AM PST (19:20 UTC)
- Path length
- 1.2 miles (1.9 km)
- Path width
- 0 yards (0 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- County
- Yolo County
- Touchdown point
- 38.880, -122.030
- Lift-off point
- 38.880, -122.020
- Record number
- 422
What the Weather Service recorded
Tornado traveled through an agricultural area. Damage was caused to a property fence and to a grove of almond trees.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 16:31 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before the tornado touched down at Mar 20, 9:00 AM PST, 2 hours 20 minutes earlier.
Area forecast discussion, Mar 20, 9:00 AM PST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
900 AM PST SUN MAR 20 2005
.DISCUSSION...
A MOIST AND VERY UNSTABLE AIRMASS (BY CALIFORNIA STANDARDS) REMAINS
IN PLACE THIS MORNING PER MORNING SOUNDINGS. WE/RE IN A BRIEF
RESPITE IN THE VALLEY THIS MORNING...BUT THAT WON/T LAST LONG.
APPEARS THAT INGREDIENTS ARE COMING TOGETHER FOR A POSSIBLE SEVERE
WEATHER EVENT LATER THIS MORNING AND THIS AFTERNOON. WITH SUNSHINE
AND SURFACE HEATING THIS MORNING...THE LOWER LEVELS WILL CONTINUE TO
DESTABILIZE. OBSERVATIONS INDICATE SURFACE WINDS HAVE BACKED TO THE
SOUTHEAST OVER NEARLY THE ENTIRE VALLEY RESULTING IN 0-1KM HELICITY
VALUES ON THE ORDER OF 100 M2/S2. APPEARS THAT THE MOST LIKELY AREA
OF CONCERN WILL BE FROM THE NORTHERN SAN JOAQUIN VALLEY NORTHWARD
WHICH LIES JUST TO THE NORTH OF THE STRONGEST JET LEVEL WINDS AND IS
WHERE THE UPSTREAM WAVES EVIDENT ON SATELLITE IMAGERY WILL MOVE
ONSHORE THIS AFTERNOON. PRIMARY CONCERN WILL BE HAIL...BUT SHEAR
PROFILES SUGGEST THAT WEAK TORNADOS CANNOT BE RULED OUT. WILL ISSUE
SPECIAL WEATHER STATEMENT SHORTLY TO HIGHLIGHT THREAT.
ELSEWHERE...INSTABILITY AND UPSLOPE FLOW WILL CONTINUE TO BE A
PRODUCTIVE SNOW MAKER FOR THE WEST SLOPES OF THE NORTHERN SIERRA.
AFTER A BRIEF BREAK MONDAY...PROGS CONTINUE TO ADVERTISE ANOTHER
WARMER SYSTEM MOVING UP FROM THE SOUTHWEST FOR MONDAY NIGHT AND
EARLY TUESDAY.
&&
.STO WATCHES/WARNINGS/ADVISORIES...SNOW ADVISORY UNTIL 6 PM PST FOR
THE WEST SLOPES OF THE NORTHERN SIERRA NEVADA...WESTERN PLUMAS
COUNTY AND LASSEN PARK.
&&Hazardous weather outlook, Mar 20, 9:15 AM PST, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE SACRAMENTO CA 915 AM PST SUN MAR 20 2005 CAZ013>019-063-064-066>069-211500- SHASTA LAKE AREA/NORTHERN SHASTA COUNTY- BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY- CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY- CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY- MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES- CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE- EAST FOOTHILLS/NORTH SACRAMENTO VALLEY- WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA- 915 AM PST SUN MAR 20 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA. .DAY ONE...TODAY A COLD AND MOIST PACIFIC WEATHER SYSTEM CONTINUES TO BRING SNOW TO THE SIERRA AND GUSTY SOUTHWESTERLY WINDS. ADDITIONAL SNOWFALL ACCUMULATIONS OF UP TO 7 INCHES CAN BE EXPECTED TODAY OVER THE HIGHER ELEVATIONS. SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN LATER THIS MORNING AND THIS AFTERNOON IN THE UNSTABLE AIRMASS ACROSS THE CENTRAL VALLEY. A FEW THUNDERSTORMS MAY REACH SEVERE LEVELS. THE PRIMARY THREAT IS EXPECTED TO BE HAIL...HOWEVER VERTICAL WIND SHEAR PROFILES SUPPORT ROTATING THUNDERSTORMS...SO A FEW WEAK TORNADOS CANNOT BE RULED OUT. SPOTTERS ARE REQUESTED TO IMMEDIATELY REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE. * SNOW ADVISORY..............SEE WWUS46 KSTO - WSWSTO FOR DETAILS * * SPECIAL WEATHER STATEMENT..SEE WWUS86 KSTO - SPSSTO FOR DETAILS * .DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE. THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT (LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO
In the hours before
Special weather statement, Mar 20, 9:35 AM PST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SACRAMENTO CA 935 AM PST SUN MAR 20 2005 CAZ015>019-066-067-210000- CARQUINEZ STRAIT AND DELTA-CENTRAL SACRAMENTO VALLEY-MOTHERLODE- NORTHEAST FOOTHILLS/SACRAMENTO VALLEY-NORTHERN SACRAMENTO VALLEY- NORTHERN SAN JOAQUIN VALLEY-SOUTHERN SACRAMENTO VALLEY- 935 AM PST SUN MAR 20 2005 ...STRONG THUNDERSTORMS POSSIBLE FOR THE INTERIOR PORTION OF NORTHERN CALIFORNIA TODAY... COLD AND UNSTABLE AIR DROPPING JUST OFF THE NORTHERN COAST OF CALIFORNIA COMBINED WITH AN UPPER LEVEL DISTURBANCE MOVING ALONG A MOIST AND STRONG JET STREAM WILL AID IN INCREASING THE CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH THIS AFTERNOON. SOME OF THESE THUNDERSTORMS WILL PRODUCE FREQUENT AND DANGEROUS LIGHTNING...STRONG GUSTY WINDS...HAIL AND HEAVY RAIN THAT WILL PRODUCE PONDING ON ROADS AND HIGHWAYS. SOME LOCALIZED FLOODING IS ALSO POSSIBLE...ESPECIALLY IF THUNDERSTORMS REDEVELOP OVER THE SAME AREA. THE CURRENT ATMOSPHERIC CONDITIONS ALSO SUPPORT THE POSSIBILITY OF ISOLATED SEVERE THUNDERSTORMS WITH STRONG DAMAGING WINDS AND HAIL WITH DIME SIZE DIAMETER OR LARGER. WITH A SEVERE THUNDERSTORM...A FUNNEL CLOUD OR BRIEF TORNADO MAY DEVELOP QUICKLY WITH LITTLE OR NO WARNING. RESIDENTS OF THE INTERIOR OF NORTHERN CALIFORNIA SHOULD BE ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS THROUGH AT LEAST THIS AFTERNOON. PEOPLE SHOULD SEEK SHELTER IF THREATENING WEATHER APPROACHES YOUR AREA. STAY TUNED TO THE LATEST WEATHER UPDATES AND STATEMENTS FROM YOUR NOAA NATIONAL WEATHER SERVICE.
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Oakland, CA (KOAK), 12:00Z
7.3 hours before the tornado, 129 km from the path. March 20, 2005.
- Mixed-layer CAPE
- 415 J/kg
- Mixed-layer CIN
- -1 J/kg
- Surface CAPE
- 565 J/kg
- Mixed-layer LCL
- 820 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 183 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.8
- 0-3 km lapse rate
- 8.1 K/km
Oakland, CA (KOAK), 00:00Z
4.7 hours after it, 129 km from the path. March 21, 2005.
- Mixed-layer CAPE
- 131 J/kg
- Mixed-layer CIN
- -14 J/kg
- Surface CAPE
- 263 J/kg
- Mixed-layer LCL
- 771 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
- 0-3 km lapse rate
- 6.6 K/km
The surface observations
Sacramento Metro (SMF), 43 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 17:53 UTC | 57 | 50 | 160° 13 kt | 1015.6 | ||
| 18:53 UTC | 53 | 50 | 170° 15 kt | 1016.3 | RA BR | |
| 19:53 UTC | 57 | 51 | 160° 14 kt | 1015.6 | -RA | |
| 20:53 UTC | 60 | 52 | 180° 20 kt | 27 | 1015.2 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Sacramento radar (KDAX), 52 km away, was scanning. The volume nearest the touchdown began at 19:17 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2005 tornado in CaliforniaEvery tornado in California since 1950Warnings in force in California nowThe forecast where you are
The other tornadoes of March 20, 2005
2 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.